Oklahoma, 2012

Flood in Oklahoma, March 20 to 23, 2012

March 20 to 23, 2012 · NWS TSA · 1 event in 1 county or zone

Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches. This heavy rainfall resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 9:48 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 20, 9:48 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1048 AM CDT TUE MAR 20 2012

.DISCUSSION...
INITIAL CONVECTIVE OUTFLOW HAS PUSHED THROUGH ALL OF WEST CENTRAL
ARKANSAS AND ARCS NORTHWESTWARD THROUGH FAR EASTERN MADISON AND
CARROLL COUNTIES. THE RESULT OF WIDESPREAD CONVECTION OVERNIGHT
THROUGH THE MORNING HAS LESSENED MID LEVEL LAPSE RATES
CONSIDERABLY...AND NO MEANINGFUL RECOVERY IS EXPECTED THROUGH
TONIGHT. ADDITIONALLY...THE MORE INTENSE CONVECTION ONGOING ACROSS
EASTERN TEXAS LOOKS TO REMAIN SOUTH OF THE AREA THEREFORE HAVE
REDUCED THE MENTION OF THUNDER THROUGH TONIGHT. QPF WAS ADJUSTED
DOWNWARD ACROSS MUCH OF EASTERN OK THOUGH THIS AFTERNOON BASED ON
A LACK OF DEEP CONVECTION. THE AXIS OF HEAVIEST RAINS IS STILL ON
TRACK TO GRADUALLY SHIFT EASTWARD INTO TONIGHT...WITH THIS
TRANSITION UNDERWAY PER RECENT RADAR TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  47  66  44 / 100  30  40  50
FSM   66  50  61  46 / 100  40  50  40
MLC   61  44  67  47 / 100  20  30  40
BVO   60  41  62  40 / 100  30  50  50
FYV   65  47  62  41 / 100  50  60  50
BYV   67  54  62  43 / 100  60  80  50
MKO   60  47  64  45 / 100  30  40  40
MIO   62  50  63  44 / 100  40  60  50
F10   61  47  64  46 / 100  20  40  40
HHW   65  47  66  46 / 100  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
Hazardous weather outlook, Mar 20, 4:08 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT TUE MAR 20 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT TUE MAR 20 2012

...DANGEROUS AND POTENTIALLY LIFE THREATENING FLOODING EXPECTED
   INTO WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWER AND THUNDERSTORMS WILL CONTINUES TODAY AND
TONIGHT AHEAD OF A VERY LARGE...SLOW MOVING UPPER LEVEL STORM
SYSTEM. MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS HAVE
ALREADY SEEN 2 TO 4 INCH AMOUNTS OVER THE LAST 12 HOURS OR SO. AS
THE UPPER LEVEL SYSTEM SLOWLY DIVES SOUTHEAST INTO TEXAS
TODAY...THE HEAVIEST RAINFALL AXIS IS EXPECTED TO GRADUALLY SHIFT
EAST...WITH THE MOST THE MOST SIGNIFICANT TOTALS TODAY AND TONIGHT
EXPECTED ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL 3 TO 5 INCHES ARE EXPCTED IN THESE AREAS...WITH
LOCALIZED AMOUNTS OF 10 TO 12 INCHES POSSIBLE. DEPSITE LESS RAIN
AMOUNTS EXPECTED ACROSS A LARGE PORTION OF EASTERN OKLAHOMA TODAY
AND TONIGHT...RIVER FLOODING AND RUNOFF WILL BE ONGOING IN THESE
AREAS AND WILL STILL CREATE FLOODING PROBLEMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION
STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

EMERGENCY MANAGEMENT...FIRST RESPONDERS...AND OTHER INTERESTED
PARTIES SHOULD PREPARE FOR DANGEROUS AND POTENTIALLY LIFE
THREATENING FLOODING TODAY AND TONIGHT. SWIFT WATER RESCUES MAY BE
NECESSARY AS ROADS BECOME IMPASSABLE DUE TO THE HIGH WATER. IN
ADDITION...NUMEROUS MAIN-STEM RIVERS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS COULD EXPERIENCE MODERATE TO MAJOR FLOODING BY
MID WEEK. PERSONS SHOULD CONSIDER CANCELLING ANY OUTDOOR CAMPING
ACTIVITIES THROUGH AT LEAST WEDNESDAY DUE TO THE EXCESSIVE
RAINFALL...ESPECIALLY IN ANY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE SLOW MOVING UPPER LEVEL STORM SYSTEM WILL FINALLY BEGIN TO
LIFT NORTHEAST...HOWEVER AREAL AND RIVER FLOODING FLOODING WILL
LIKELY BE ONGOING AS THE RAIN AMOUNTS BEGIN TO TAPER OFF...ESPECIALLY
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. AS THE CENTER
OF THE LOW DRIFTS SLOWLY NORTHEAST THROUGH FRIDAY...VERY COLD TEMPERATURES
ALOFT ASSOCIATED WITH THE CENTER OF THE LOW WILL RESULT IN
ADDITIONAL RAIN AND THUNDERSTORM CHANCES WEDNESDAY THROUGH EARLY
FRIDAY. WHILE LOWER RAINFALL AMOUNTS ASSOCIATED WITH THE COLD CORE
ACTIVITY ARE ANTICIPATED...MAINSTEM RIVER FLOODING WILL LIKELY
PERSIST FOR AT LEAST THE NEXT SEVERAL DAYS.

UPPER LEVEL RIDGING WILL BEGING TO TAKE HOLD OVER THE SOUTHERN
PLAINS THIS WEEKEND WHERE MILD...AND MORE IMPORTANTLY DRY WEATHER
WILL PREVAIL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Mar 20, 8:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
940 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 E MIAMI               36.87N 94.82W
03/20/2012  M4.80 INCH       OTTAWA             OK   PUBLIC

            JUST SOUTH OF HIGHWAY 10

&&

KAH
Local storm report, Mar 20, 8:50 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
950 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
03/19/2012                   MUSKOGEE           OK   BROADCAST MEDIA

            MAIN STREET IN MUSKOGEE BLOCKED OFF DUE TO HIGH WATER

1105 PM     TSTM WND DMG     4 N EUREKA SPRINGS      36.46N 93.74W
03/19/2012                   CARROLL            AR   COUNTY OFFICIAL

            SEVERAL TREES BLOWN DOWN ON HIGHWAY 23.

0905 AM     FLASH FLOOD      5 SSW MOUNTAINBURG      35.57N 94.20W
03/20/2012                   CRAWFORD           AR   EMERGENCY MNGR

            HIGHWAY 282 CLOSED SOUTH OF MOUNTAINBURG AT FROG
            CREEK/BAYOU

0914 AM     FLASH FLOOD      ALMA                    35.48N 94.22W
03/20/2012                   CRAWFORD           AR   EMERGENCY MNGR

            LANCASTER BRIDGE CLOSED AT HIGHWAY 282 NEAR ALMA

&&

SAA
Local storm report, Mar 20, 8:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
958 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      MIAMI                   36.87N 94.88W
03/20/2012                   OTTAWA             OK   EMERGENCY MNGR

            ROADS CLOSED...STREET A AND 15TH NE...BEHIND THE SONIC.
            ALSO 18TH AND C STREET NE AT MIAMI BLVD TO STREET D NE.

&&

SAA
Local storm report, Mar 20, 9:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      DUNBAR                  34.46N 95.56W
03/20/2012                   PUSHMATAHA         OK   EMERGENCY MNGR

            PEOPLE STRANDED IN HOMES CUT OFF BY FLOOD WATERS. LIKELY
            A COMBINATION OF FLASH FLOOD WATERS AND HIGH WATER ALONG
            THE KIAMICHI RIVER. LOCATION GIVEN AS SOMEWHERE BETWEEN
            ANTLERS AND CLAYTON NEAR THE KIAMICHI. SPECIFIC LOCATION
            ESTIMATED AND WILL UPDATE IF WE GET BETTER LOCATION
            INFORMATION.

&&

KAH
Local storm report, Mar 20, 9:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1046 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SE TULSA              36.09N 95.87W
03/20/2012  M4.52 INCH       TULSA              OK   NWS EMPLOYEE

1040 AM     HEAVY RAIN       WHITESBORO              34.69N 94.89W
03/20/2012  M4.00 INCH       LE FLORE           OK   PUBLIC

1015 AM     HEAVY RAIN       COWETA                  35.95N 95.65W
03/20/2012  M5.00 INCH       WAGONER            OK   PUBLIC

1040 AM     HEAVY RAIN       SPERRY                  36.30N 95.99W
03/20/2012  E5.09 INCH       TULSA              OK   EMERGENCY MNGR

&&

KAH
Local storm report, Mar 20, 10:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1124 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     FLASH FLOOD      MIAMI                   36.87N 94.88W
03/20/2012                   OTTAWA             OK   EMERGENCY MNGR

            SEVERAL COUNTY ROADS HAVE BEEN CLOSED. HIGHWAY 125 AT
            RIVERVIEW PARK WILL BECOME IMPASSABLE LATER TONIGHT.
            WIDESRPEAD STORM TOTAL RAINFALL MEASUREMENTS AROUND 6
            INCHES.

&&

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
March 20, 10:30 AM CST to March 23, 9:45 AM CST
Where
Le Flore County, 1.09 mi S of Panama to 2.02 mi ENE of Coal Creek
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.154, -94.667

The Poteau River near Panama rose above its flood stage of 29 feet at 11:30 am CDT on March 20th. The river crested at 36.43 feet at 4:15 pm CDT on the 21st, resulting in moderate flooding. The river fell below flood stage at 10:45 am CDT on the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367785.